Cardiac arrest during bilateral inguinal herniorrhaphy under epidural anesthesia

Kazuhiro Nagao, Takeshi Yokoyama, Koichi Yamashita, Akinobu Imoto, Masanobu Manabe, Tomoki Nishiyama

Research output: Contribution to journalArticlepeer-review

Abstract

A 73-year-old man with hyper γ-globulinemia was scheduled for bilateral herniorrhaphy and hemorroidectomy. In preoperative examination, the serum concentrations of γ-globulin and total protein were 7.31 g · dl-1 and 11.9 g · dl-1. Although platelet count was 6.5 × 104 · μl-1, epidural anesthesia was selected to minimize hemodynamic changes which could increase a risk of thrombosis. Epidural catheters were inserted at T 12-L 1 and L 4-5. Analgesia level checked by a pin prick was T 4 after administering 10 ml of 2% lidocaine, 7 ml into T 12-L 1 and 3 ml into L 4-5. Bilateral herniorrhaphy started simultaneously. When bilateral peritoneum was stretched, heart rate suddenly de creased to 40 beats · min-1. Although 0.5 mg of atropine was immediately administered intravenously, cardiac arrest was observed for several seconds and the patient was unconscious for about 10 seconds. After stopping surgery, heart beat and consciousness recovered immediately. By administration of 10 mg of ephedrine, blood pressure increased to 130/80 mmHg with heart rate of 55 beats·min-1. Vagal reflex induced by bilateral inguinal herniorrhaphy might cause cardiac arrest. We should be careful for vagal reflex during bilateral herniorrhaphy.

Original languageEnglish
Pages (from-to)1404-1406
Number of pages3
JournalJapanese Journal of Anesthesiology
Volume53
Issue number12
Publication statusPublished - Dec 2004
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'Cardiac arrest during bilateral inguinal herniorrhaphy under epidural anesthesia'. Together they form a unique fingerprint.

Cite this